APS, SLE, warfarin and periods

Apologies to the men folk on the forum, this is a bit of a girly issue!

Over the past few years my periods have gone from tolerable to keeping me off work.

I had a copper coil (non hormonal) fitted 3 and half years ago and have now been on warfarin for 4 and a half years. I've also had surgery to remove ovarian cysts about 2 years ago.

I really started to notice it badly when, in the absence of the 'stomach migraines' (another medical euphemism for 'we haven't got the slightest idea what it is...') I used to suffer as a result of food intolerance, I was still doubled over in pain once a month. It was just accompanied by heavy bleeding now rather than vomiting.

So I've gone from barely any cramps and moderate bleeding in my teens and early 20's to extremely heavy flow (to the point I no longer leave the house unless absolutely necessary for fear of bleeding through clothing), sickness, mood swings, even worse fatigue than normal and crippling stomach cramps for 2-3 days at the start of every period.

I brought it up with a rheumatologist, one of the many consultants I'd seen in place of my actual rheumatologist, and his only comment was 'That's something you need to discuss with your GP'. Not even vaguely sympathetic.

When I then accosted my GP over it the response was more or less 'You've got a coil and you're on blood thinners, what did you expect...?!' No offer to refer me, treat me, discuss options...

Until this week I had been 'lucky' enough for this to have just disrupted weekends and evenings, but sadly it's now meant time off work. That's where I draw the line these days. Mess up my personal time, OK I'll learn to work around it, screw around with my office time and I have to start playing dirty. My employers are already so understanding about my myriad of health issues that I refuse to take the mickey and allow myself to be fobbed off by the medical profession.

So I went back to the GP and got, 'Well it's only happened this once so come back next month if it's as bad and we'll look at referring you then.' Not sure where they thought they were for all the previous times I've been to them with the same issue but what the heck. I'll roll with it, I might even make the appointment in advance to it's one less phone call to make next month...

Is there anyone else that's had a similar experience? Any tips and tricks to share? Any advice at all?

I already take agnus castus and it has improved the mood side of my problems but the rest just continues to deteriorate.

10 Replies

oldestnewest
  • Hi, you are not the only one on here! Shame they are so unsupportive, some have found being gluten free helps, and others may have ideas, it does sound to me as if you are doing as much as you can! MaryF

  • Thanks Mary, I'm gluten, dairy, meat and nightshade free at the moment and it's helped massively with the lupus symptoms :) If I have to cut anything else out though I may cry!

  • Don't cry, I wish your GP would be a bit more thoughtful! Hopefully you will get some more answers. MaryF

  • I have lupus anticoagulant and primary APS, I'm not on warfarin BUT I have fibroids and had excessively heavy periods. There is medication you can take that works on the uterus to restrict the prostaglandins I think that make the uterus contract. It reduces the flow. It does work and you take them just when you have your period. Now I don't know if they'd interfere with the warfarin but may be worth asking your doc. It's called mefenamic acid.

  • Thanks for that, I'll definitely ask!

  • Hi there,

    I had something similar but remember very clearly the problems in going out or away for a night. Apologies for the long story but it will hopefully help you cut some of the stages I had to go through. It was very restricting never mind feeling so unwell through loss of huge amount of blood and also severe pains.

    I had this for about 5 years. My docs said it was my time of life! I was given Mefanamic acid and trinamic acid to curb the bleeding plus a merina coil. Nothing worked or made a difference.

    I was eventually after fighting referred to gynae at the local hospital who informed me it was a polyp and they would operate. Operation done and they couldn't remove it properly. They tried again and tehn said there was nothing else they could do for me. I went to a private hospital and the consultant told me it would be endemetriosis causing the pain and the polyps causing the bleeding. I had an operation a week later. He said he treated the endemetriosis so the pain would stop but I didnt have polyps I had fibroids which requires pre surgical treatment.

    This pre surgical treatment was Leuprorelin injections once a month to stop the hormones and shrink the lining of the womb. After 4 months on this I would be ready for surgery. Two weeks prior to surgery I had a stroke. This then led to the diagnosis of APS.

    Immediately on being diagnosed I was put on Warfarin. The haematologist and doc both agreed it was best to keep me on the leuprorelin injection due to my heavy bleeding and being on an anticoagulant. I am still on it today over a year later. There was a lot of discussion between all the consultants about the injection and warfarin and all agreed that the injection would not affect it but was more of a requirement.

    It allows me to have a good quality of life now. I get hot flushes because its a chemically induced menopause but I use a lady care magnet for that.

    Have a look into it and ask your doctor about it but it has been a big turning point for me getting my life back. Hope it helps but if you need more info please come back to me.

    Best wishes

    Cath x

  • As a Man I have often wondered if Warfarin affected periods. I have been on Warfarin since 1992 and have had many up's and down's. But I have learnt that the dose will be adjusted to keep you in range they require. Balanced diet will help that. I have a 2 week meal cycle.

    I hope you get it sorted soon. My wife had a polyp removed and made a great difference to her life.

    Be Well

  • Wow, thanks for the responses guys!

    Luckily I don't scare easily these days ;) You have prompted me to fight a little harder with my GP though, I will definitely be getting that referral sooner rather than later!

  • I can really relate. You just described a good 15 years of my life. I did not take HRT --- or rather, we tried a few months to see if they would help, but --- nada. Still pain, cramps, copious bleeding and feinting episodes. (I can't tell you the number of times I've ended up in ERs.) I never really found a solution. Yes, I did have uterine cysts and they were removed. I improved greatly after a short term steroid dose I had in 1978. After that I still had . I too suffered through humiliating dr apt after humiliating dr apt. Through all of these it was assumed I was neurotic, or overly sensitive,wanting attention or down righht crazy. In all those years I only found 1 doctor who was helpful. He puut me on naproxyn sodium and that siimple addition helped me actually work through the month.

  • -- rest of my coomment sorry. once again i try to correct typos --- and can't!

    Anyway, taking naprosyn oon "those days" helped. Also a short term steroid dose I was put on for what I was told was an exttended case of "mono" (but was actually to treat probable lupus flair) helped. As did childbirth.

    Good luck.

You may also like...